PT INR critical level, not once, not twice - page 2

Her family requested that only a nurse give her her coumadin. AND THE PROBLEM CONTINUES...In the last month her PT level had reached critical. She is currently on antibiotics and we believe that is... Read More

  1. by   NurseFirst
    Quote from Bird2
    What is the connection between the Albumin level and the INR? Thanks.
    Indirect, I assume. Albumin has an effect on drug distribution--so if she has a low albumin level, it could effect her levels of abx which could then affect (according to the OP) the INR.

    That's what I'm thinking, anyway.

    NurseFirst
  2. by   leslie :-D
    sounds like a doc/nurse should be monitoring this....you don't mess around w/coumadin.

    and yes, whenever a pt goes on abx, coumadin is usually lowered by the md with levels drawn within the week. i don't understand why no one is monitoring this.

    leslie
  3. by   CoffeeRTC
    What I don't get is why the doc hasn't given orders to hold coumadin? I'm assuming you have med techs? We don't use them here in PA, but you would still need orders for the coumadin and lab work.
    Our pharmacy will normally call us and remind us to get PT and INR at the start of ABt and at least every 3 days or more.
    If you get a critical level, hold the dose and call the doc.....no second guessing.
  4. by   barefootlady
    Sounds to me as if you did the right thing for the patient and yourself. Of course a nurse should have been and should be following this patient closely. The doctor should be doing a better job with the labs, lowering of dose while on abx, and orders for long term management. The Vit K issue needs to be addressed too. Sounds like this patient has a guardian angel in you and that facility should be giving you a pat on the back.
  5. by   GLORIAmunchkin72
    Thank you all so very much. I hope the doc figures this one out. My guess, though, is that this will be a recurring problem that will require vigilant monitoring.
    Quote from barefootlady
    Sounds to me as if you did the right thing for the patient and yourself. Of course a nurse should have been and should be following this patient closely. The doctor should be doing a better job with the labs, lowering of dose while on abx, and orders for long term management. The Vit K issue needs to be addressed too. Sounds like this patient has a guardian angel in you and that facility should be giving you a pat on the back.

close